A second person has died in the US from a severe lung disease apparently caused by vaping, public health officials in the state of Oregon have said.
The person was said to have fallen ill after trying a product bought at a dispensary for recreational cannabis.
The first death vaping death was reported in Illinois in August.
Experts are investigating a mysterious lung disease linked to use of e-cigarettes which has affected more than 200 people around the country.
Several of the cases – which have emerged since the end of June – involve vaping THC, the main active compound in cannabis, experts from the US Centers for Disease Control Prevention said.
Oregon health official Ann Thomas said it was not clear whether the most recently reported victim’s illness was caused by contaminants, ingredients in the liquid or the vaping device itself.
Ms Thomas said the patient, who died in July, was hospitalised and put on a ventilator. They were “otherwise healthy and quickly became very ill”, she said.
Meanwhile the Washington Post reported that health officials had linked the illnesses to an oil derived from vitamin E, found in samples of marijuana products used by victims.
What is the illness?
The cause of the mystery illness has not been identified, but all cases involve vaping in some form.
Those affected had symptoms including coughing, shortness of breath and fatigue as well as some cases of vomiting and diarrhoea. There was no evidence of an infectious disease – such as a virus or bacteria – being responsible.
But much remained a mystery. Officials ordered laboratory tests of vaping liquid samples in a bid to identify any harmful compounds.
A “black market” is known to exist for THC-containing vape cartridges, which are sold legally through medical marijuana dispensaries in some states.
Users in online communities have warned of the dangers of unregulated fake cartridges.
Is regular vaping safe?
No cause for the mystery illness has so far been identified – and the link to THC products is not yet clear.
The American Vaping Association blamed the recent illnesses on illegal vape pens containing THC. But Dr Brian King from the CDC’s office on smoking and health warned against thinking of vaping as completely safe.
“We do know that e-cigarettes do not emit a harmless aerosol,” he said.
“There’s a variety of harmful ingredients identified, including things like ultrafine particulates, heavy metals like lead and cancer causing chemicals,” he said, along with diacetyl – a flavouring used to give a “buttery” taste that has been linked to “severe respiratory illness”.
He also warned of the possibility that similar cases had been happening for a long time, but the connection between them had been missed.
“It’s possible that the reported cases could have been occurring before this investigation was even initiated,” he said.
Dr King said it was possible “we weren’t necessarily capturing them, but now there’s increased diligence in terms of the current investigation that we’re better able to”.
At least two people have previously died in the US after their e-cigarette exploded in their face.